Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 14, 2017Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 14, 2017, 8:29 PM EDT for Gwinnett County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 8:29 PM EDT (00:29 UTC)
Expired
Aug 14, 2017, 9:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Wind
50

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS82 KFFC 150029
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT MON AUG 14 2017
 
GAZ034-046-047-150100-
Walton GA-Rockdale GA-Gwinnett GA-
829 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
NORTHEASTERN ROCKDALE AND GWINNETT COUNTIES UNTIL 900 PM EDT...

At 828 PM EDT...a strong thunderstorm was over Snellville, or near
Lawrenceville...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Lawrenceville, Snellville, Lilburn, Loganville, Dacula, Grayson,
Walnut Grove, Between, Mountain Park, Bold Springs, Windsor, Harbin,
Youth, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3407 8388 3403 8386 3400 8387 3398 8384
      3378 8374 3371 8407 3375 8403 3377 8406
      3378 8408 3384 8414 3394 8417
TIME...MOT...LOC 0028Z 250DEG 12KT 3388 8406 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 8:10 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 14, 8:10 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
810 PM EDT Mon Aug 14 2017

.PREV DISCUSSION... /issued 319 PM EDT Mon Aug 14 2017/

SHORT TERM /Tonight through Tuesday Night/...
Models continue to show upper level disturbance impacting the area
late this afternoon through evening, with more storm coverage than
the last few days. These storms could take on a more organized
structure as they move into north Georgia. Have continued likely
pops through the evening hours when storm coverage should be
highest. At this time, short term HiRes solutions suggest activity
should diminish into the overnight period with the loss of daytime
heating.

Some storms this evening could be strong, and will certainly be
efficient rain producers. Although the better dynamics will
accompany the disturbance as it moves over the area, the best
instability and moisture do remain south of a stationary boundary
over central Georgia. Regardless, PWs are high, and with westerly
flow feeding in ample moisture ahead of the boundary, could see
hourly rainfall rates in excess of 2 inches, with the possibility of
up to 4 inches in areas where storms have little movement or train
over the same area. Stay alert to changing conditions and
warnings/advisories, particularly in northwest Georgia. WPC has far
north Georgia in a marginal risk for flash flooding through tonight.

Boundary just meanders over middle Georgia Tuesday with no real
focus for convective development. At this time, have opted for
slightly lower pops than the previous forecast package, with good
chance pops over the area.

31

LONG TERM /Wednesday through Monday/...
No major changes from the previous forecast. Previous long term
discussion follows...

17

LONG TERM /Tuesday Night through Sunday/...

We will go through most of the long term under a moist and
unstable airmass as a mid-level ridge of high pressure continues
to build into the area through mid-week. As we approach the
weekend, a digging trough will emerge from the Great Lakes region
eventually moving east, undercutting the existing ridge. A
trailing front associated with this low will move south into the
area Friday night into early Saturday, eventually stalling across
central/southern GA through the remainder of the weekend.

Given this synoptic pattern, we can expect to have scattered to
numerous showers/thunderstorms through much of the work-week.
There may be a bit less coverage Saturday behind the front,
especially across the north. Looking a bit further at the upper
level support, one could argue that we should see a bit more
coverage of precipitation across the northern tier on Friday and
then across central GA Saturday ahead/along the front. While this
is toward the end of the forecast period, models have been fairly
consistent in bringing a front across the region near the
beginning of the weekend. Confidence in the exact timing and
intensity of the frontal passage and associated precipitation
activity is low.

Temperatures will be around normal, perhaps a bit above normal
Thursday and Friday with southerly flow ahead of the incoming
front.

26

&&

.AVIATION...
00Z UPDATE...

Majority of the TSRA has pushed east of the ATL terminals but
still additional rounds possible at AHN, CSG and MCN so have kept
TEMPO in there. MVFR cig comes in from the north overnight but
remains just north of the terminals. Another Prob30 in the offing
for the afternoon hours with VCSH beginning at 18Z.

//ATL CONFIDENCE...00Z UPDATE...
High on all elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  72  92 /  70  30  20  20
Atlanta         72  87  72  89 /  70  40  20  20
Blairsville     69  83  69  86 /  70  40  20  30
Cartersville    72  88  71  89 /  50  50  20  20
Columbus        76  91  76  92 /  40  50  30  40
Gainesville     72  87  72  89 /  70  30  20  20
Macon           74  92  74  92 /  50  40  20  30
Rome            73  88  72  90 /  40  50  20  20
Peachtree City  72  88  72  90 /  60  50  20  30
Vidalia         76  93  76  93 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Aug 14, 3:52 AM EDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
352 AM EDT Mon Aug 14 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
352 AM EDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected. A few strong
to severe storms are possible. The primary hazards will be gusty
winds, frequent lightning and very heavy rainfall. With soils at
or approaching saturation across much of north and central
Georgia, localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 14, 7:41 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
741 PM EDT MON AUG 14 2017

GAZ034-150015-
Gwinnett GA-
741 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GWINNETT COUNTY
UNTIL 815 PM EDT...

At 741 PM EDT...a strong thunderstorm was over Lawrenceville...moving
northeast at 15 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Buford, Dacula, Grayson, Hog Mountain and Harbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8394 3401 8386 3400 8387 3398 8383
      3397 8383 3395 8381 3393 8380 3392 8382
      3389 8398 3400 8407
TIME...MOT...LOC 2341Z 240DEG 13KT 3398 8397
Special weather statement, Aug 14, 7:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
743 PM EDT MON AUG 14 2017

GAZ074>076-085-086-150015-
Jefferson GA-Washington GA-Glascock GA-Emanuel GA-Johnson GA-
743 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...NORTHEASTERN
WASHINGTON...SOUTHWESTERN GLASCOCK...NORTHEASTERN EMANUEL AND
NORTHEASTERN JOHNSON COUNTIES UNTIL 815 PM EDT...

At 743 PM EDT...a line of strong thunderstorms was along a line
extending from Warthen to near Modoc...and moving east at 20 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Louisville, Wadley, Davisboro, Bartow, Garfield, Summertown,
Riddleville, Edge Hill, Edgehill, Downs, Warthen, Modoc, Canoochee,
Grange, Blundale, Stapletons Crossroads, Three Points, Moxley,
Dellwood and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3262 8241 3312 8286 3322 8262 3295 8227
      3284 8232 3283 8230 3283 8226 3280 8221
      3281 8215 3266 8208 3264 8204
TIME...MOT...LOC 2343Z 260DEG 18KT 3310 8277 3270 8233
Special weather statement, Aug 14, 7:54 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
754 PM EDT MON AUG 14 2017

GAZ079-080-090>092-102-103-150045-
Schley GA-Chattahoochee GA-Stewart GA-Taylor GA-Marion GA-Webster GA-
Talbot GA-
754 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEY...
SOUTHEASTERN CHATTAHOOCHEE...NORTHEASTERN STEWART...WESTERN TAYLOR...
MARION...NORTHWESTERN WEBSTER AND SOUTHEASTERN TALBOT COUNTIES UNTIL
845 PM EDT...

At 754 PM EDT...a line of strong thunderstorms was along a line
extending from near Talbotton to near Tazewell to Louvale...and
moving east at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Buena Vista, Talbotton, Cusseta, Junction City, Geneva, Brantley,
Seminole, Christopher, Baldwinville, Rupert, Charing, Brooklyn,
Renfroe, Oakland, Manta, Zellobee, Po Biddy Crossroads, Mauk, Howard
and Tazewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8492 3245 8458 3268 8458 3276 8434
      3276 8432 3244 8425 3210 8469
TIME...MOT...LOC 2354Z 266DEG 11KT 3266 8451 3243 8448 3217 8483
Special weather statement, Aug 14, 8:12 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
812 PM EDT MON AUG 14 2017

GAZ076-086-150045-
Jefferson GA-Emanuel GA-
812 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN EMANUEL COUNTIES UNTIL 845 PM EDT...

At 811 PM EDT...a strong thunderstorm was over Blundale, or 9 miles
northwest of Swainsboro...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summertown, Blundale, Three Points, Colemans Lake, Dellwood and
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3260 8242 3270 8249 3272 8245 3276 8243
      3277 8246 3278 8248 3292 8228 3284 8232
      3283 8230 3283 8226 3280 8221 3282 8215
      3270 8210
TIME...MOT...LOC 0011Z 239DEG 16KT 3272 8240

WIND...50MPH
Special weather statement, Aug 14, 8:23 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
823 PM EDT MON AUG 14 2017

GAZ022-023-150100-
Hall GA-Forsyth GA-
823 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR HALL AND NORTHEASTERN FORSYTH
COUNTIES UNTIL 900 PM EDT...

At 822 PM EDT...a strong thunderstorm was over Oscarville, or 9 miles
northeast of Cumming...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Flowery Branch, Oakwood, Aqualand Park, Chestatee,
Murrayville, Oscarville and Coal Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3429 8369 3415 8399 3428 8412 3434 8406
      3433 8396 3436 8398 3439 8398 3440 8397
      3442 8398 3443 8397 3445 8392 3447 8393
      3447 8391 3446 8391 3446 8389 3448 8388
TIME...MOT...LOC 0022Z 230DEG 13KT 3427 8399

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 14, 8:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
829 PM EDT MON AUG 14 2017

GAZ034-046-047-150100-
Walton GA-Rockdale GA-Gwinnett GA-
829 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
NORTHEASTERN ROCKDALE AND GWINNETT COUNTIES UNTIL 900 PM EDT...

At 828 PM EDT...a strong thunderstorm was over Snellville, or near
Lawrenceville...moving east at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Snellville, Lilburn, Loganville, Dacula, Grayson,
Walnut Grove, Between, Mountain Park, Bold Springs, Windsor, Harbin,
Youth, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3407 8388 3403 8386 3400 8387 3398 8384
      3378 8374 3371 8407 3375 8403 3377 8406
      3378 8408 3384 8414 3394 8417
TIME...MOT...LOC 0028Z 250DEG 12KT 3388 8406

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:12 PM EDTSpecial Weather StatementFFCEmanuel33 min
Aug 14, 8:23 PM EDTSpecial Weather StatementFFCHall37 min
Aug 14, 9:04 PM EDTSpecial Weather StatementFFCBarrow, Walton26 min
Aug 14, 9:37 PM EDTFlash Flood WarningFFCGwinnett4 hr
Aug 14, 10:16 PM EDTSpecial Weather StatementFFCMadison44 min
Aug 15, 4:09 PM EDTSpecial Weather StatementFFCLamar, Pike36 min
Aug 15, 4:17 PM EDTSpecial Weather StatementFFCJones28 min
Aug 15, 4:43 PM EDTSpecial Weather StatementFFCBaldwin, Jones32 min
Aug 15, 5:15 PM EDTSpecial Weather StatementFFCWilkinson30 min
Aug 15, 6:33 PM EDTSpecial Weather StatementFFCBibb27 min
Aug 15, 6:46 PM EDTSpecial Weather StatementFFCHarris29 min
Aug 15, 6:52 PM EDTSpecial Weather StatementFFCHouston23 min
Aug 15, 7:28 PM EDTSpecial Weather StatementFFCHarris32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.